Texas, 2014

Flood in Texas, September 26, 2014

September 26, 2014 · NWS MAF · 1 event in 1 county or zone

An upper level low pressure system that moved slowly east|across the Big Bend Region resulted in isolated to scattered|showers and thunderstorms along the Trans-Pecos region in the|afternoon with a few small storms over the Permian Basin as well. Elevated river flows along the Pecos River from Red Bluff Reservoir down to Interstate 20 kept roads closed in Reeves County that were along the Pecos…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system that moved slowly east|across the Big Bend Region resulted in isolated to scattered|showers and thunderstorms along the Trans-Pecos region in the|afternoon with a few small storms over the Permian Basin as well. Elevated river flows along the Pecos River from Red Bluff Reservoir down to Interstate 20 kept roads closed in Reeves County that were along the Pecos River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 10:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 26, 10:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT Fri Sep 26 2014

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected across southeast New Mexico and
southwest Texas through this evening.  After 06Z patchy low
clouds are possible at MAF, PEQ, FST and INK. Ceilings are not
forecast at this time. With better clearing and calm winds
further north, could see visibilities dropping below 3 miles at
CNM and HOB by daybreak with lighter fog at MAF, INK and PEQ.
Winds will generally be south to southeast at 12 knots or less
through Saturday morning.

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT Fri Sep 26 2014/

DISCUSSION...

See Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours.  Skies should slowly
scatter out over the next 24 hours, as an upper trough over West
texas drifts SE. Latest buffer soundings a widespread cu field
developing by late morning/early afternoon, w/bases 3-5 kft agl.

PREV DISCUSSION... /ISSUED 350 AM CDT Fri Sep 26 2014/

DISCUSSION...

Stubborn upper low continues to meander across the region this
morning. Showers and even a few thunderstorms have been confined
mainly to the Davis Mountains and the Big Bend overnight. A
mid-level disturbance will help enhance showers and storms this
afternoon across the lower Trans Pecos and Big Bend. Only isolated
convection is expected over the Permian Basin while western areas
get a chance to dry out. Heavy rain will be a possibility today,
but should stay over locations that have had little rain over the
past week. Similar conditions are expected Saturday before the
pattern begins to change.

Another upper low will cut off from the flow today over the Great
Basin. This system will begin to kick out Sunday and help a weak
ridge build into our area early next week. Drier conditions and
temperatures near or above normal values are expected in its wake.
Models are now in somewhat better agreement that the next trough to
dig into the conus late next week will pass to our north with dry NW
flow over the area. This system does however look to bring a decent
cold front around Thursday with temps falling back to near normal
behind it.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 26, 2:58 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT FRI SEP 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT FRI SEP 26 2014 /258 AM MDT FRI SEP 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER THE
SOUTHEAST PERMIAN BASIN...MARFA PLATEAU...BIG BEND AREA...AND LOWER
TRANS PECOS.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL
LIGHTNING...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL...WHICH MAY RESULT
IN LOCALIZED FLASH FLOODING.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE PECOS RIVER AND VICINITY
FROM ORLA TO INTERSTATE 20...WHERE THE PECOS RIVER AND TRIBUTARIES REMAIN
ELEVATED AND NUMEROUS ROADS REMAIN CLOSED DUE TO HIGH WATER.

A RIVER FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE RIO GRANDE FROM
PRESIDIO TO THE BIG BEND DUE TO RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Reeves

When
September 26, 12:00 PM CST to 6:00 PM CST
Where
Reeves County, 2.85 mi NNW of Orla to 1.47 mi NE of Orla
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.855, -103.925

Heavy rains from the previous week of rainfall kept elevated flows along the Pecos River from Red Bluff southward to the city of Pecos. Roads remained closed with water flowing over the roads in the areas near the Pecos River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541049.